Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

July 7, 2017Newton County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 7, 2017, 7:13 PM EDT for Newton County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 7:13 PM EDT (23:13 UTC)
Expired
Jul 7, 2017, 7:45 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Newton County, GA

The radar

The Atlanta radar (KFFC), 61 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

680 
WWUS82 KFFC 072313
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
713 PM EDT FRI JUL 7 2017
 
GAZ048-072345-
Newton GA-
713 PM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON COUNTY UNTIL
745 PM EDT...

At 713 PM EDT...a strong thunderstorm was over Oak Hill, or 8 miles
southwest of Covington...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Covington, Porterdale, Oak Hill and Rocky Plains. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3356 8401 3359 8383 3345 8384 3350 8402
TIME...MOT...LOC 2313Z 280DEG 15KT 3352 8398 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:38 PM EDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jul 7, 3:38 PM EDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
338 PM EDT Fri Jul 7 2017

.SHORT TERM /Tonight through Saturday Night/...
Current radar loop shows showers and isolated Thunderstorms across
the CWA this afternoon. The main line of storms just north of ATL
appears to be associated with the lingering front that is expected
to move slowly south through the short term.  For today and sat
afternoon the models are showing decent cape values in the 2000 to
3000 J/kg with some shear noted as well. Expect some storms to
become strong to severe mainly north today and central Sat as the
frontal boundary sinks into south Ga by Sunday.  The main threats
with any storms through the short term will be gusty winds, frequent
lightning, small hail and heavy rain. Models indicating storms will
linger through the evening hours and taper off towards midnight each
day. Temperatures will remain near normal through the period.

01

.LONG TERM /Sunday through Friday/...
Stagnant long-wave upper level pattern will exist for at least the
first part of this period (Sunday/Monday) as a trough covers the
eastern half of the CONUS while a strong ridge impacts the West.
Models hinting at "relatively drier" air moving into north Georgia
Sunday, diminishing the threat of showers/thunderstorms both Sunday
and Monday - mainly north of I-85/I-20. South of this line, expect
deeper moisture and plenty of instability (daytime heating) along a
remnant boundary, to support scattered mainly afternoon/evening
showers and storms. This time of year, any of these storms will be
capable of producing very localized strong to damaging winds,
frequent cloud to ground lightning, and heavy rainfall which could
lead to isolated instances of flash flooding.

By the middle of the week, upr trough will exit the east coast as
ridge relaxes a bit and shifts east across the southern Plains. This
will result in a very warm and humid pattern with scattered
diurnally-driven (mainly afternoon and evening) showers and
thunderstorms. At this time, there really isn't any definitive
feature/reason to deviate from POPs in the 30-50% range. By the
middle to end of next week, temps will be running slightly above
normal as we approach mid July.

DJN.83

&&

AVIATION...
18Z Update...
Showers and isolated thunderstorms across the area mainly north of
Interstate 20. expecting more precipitation across central GA
later this afternoon with all TAF sites being affected by tonight.
Will see SHRA/TSRA activity diminish by 02-04z with clearing
skies over night. Winds will remain out of the west at 10kt or
less except will see some variable gusty winds in and around any
convective activity. Will also see VFR Ceilings and VSBYS except
some MVFR reading in and around TSRA activity.

//ATL Confidence...18Z Update...
Confidence Medium to High on all elements

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          71  90  70  89 /  30  30  20  10
Atlanta         72  88  71  88 /  40  30  30  20
Blairsville     65  83  62  83 /  20  30  10   5
Cartersville    71  88  68  87 /  30  30  20  10
Columbus        75  91  73  91 /  40  30  30  40
Gainesville     71  87  69  87 /  30  30  10  10
Macon           74  91  73  90 /  30  30  30  40
Rome            71  88  68  88 /  20  40  20   5
Peachtree City  71  89  70  88 /  40  30  30  20
Vidalia         75  94  74  91 /  20  30  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....DJN.83
AVIATION...01
Hazardous weather outlook, Jul 7, 2:05 PM EDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
205 PM EDT Fri Jul 7 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
205 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered showers and thunderstorms will affect north and central
Georgia through early this evening. A few storms could become strong
to severe, with the main hazards being heavy rainfall, strong to
damaging wind gusts and frequent lightning. Expect storms to
diminish after sunset this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There is a chance of showers and thunderstorms each day, most
so during the afternoon and evening hours. A few storms could be
strong to severe with gusty winds...frequent lightning and
locally heavy rainfall as the main hazards. Brief localized flooding
of poor drainage areas will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 7, 7:03 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
703 PM EDT FRI JUL 7 2017

GAZ048-059-072330-
Jasper GA-Newton GA-
703 PM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JASPER AND SOUTHEASTERN
NEWTON COUNTIES UNTIL 730 PM EDT...

At 703 PM EDT...a strong thunderstorm was over Starrsville, or near
Covington...moving southeast at 10 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Newborn, Mansfield and Starrsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3341 8374 3351 8384 3356 8381 3356 8368
      3353 8368 3352 8367
TIME...MOT...LOC 2303Z 293DEG 10KT 3352 8378

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 7, 7:04 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
704 PM EDT FRI JUL 7 2017

GAZ090-102-072330-
Chattahoochee GA-Stewart GA-
704 PM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTAHOOCHEE AND
STEWART COUNTIES UNTIL 730 PM EDT...

At 703 PM EDT...a strong thunderstorms was located near Omaha.
Anotehr strong storm was near Florence Marina State Park. Both
storms were moving east-northeast at 15 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Lumpkin, Omaha, Charles, Sanford, Florence Marina State Park,
Westville, Jamestown/south Fort Benning, Louvale and Providence
Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3193 8475 3196 8496 3197 8495 3198 8500
      3197 8504 3199 8505 3214 8505 3218 8501
      3220 8496 3221 8498 3222 8498 3222 8492
      3224 8491 3225 8492 3226 8489 3227 8490
      3230 8480
TIME...MOT...LOC 2303Z 249DEG 13KT 3221 8499 3208 8498

HAIL...0.88IN
WIND...50MPH
Special weather statement, Jul 7, 7:04 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
704 PM EDT FRI JUL 7 2017

GAZ075-076-072330-
Jefferson GA-Glascock GA-
704 PM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND
SOUTHWESTERN GLASCOCK COUNTIES UNTIL 730 PM EDT...

At 704 PM EDT...a strong thunderstorm was over Edge Hill, or near
Gibson...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Gibson, Avera, Edge Hill and Edgehill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3312 8246 3312 8266 3313 8267 3313 8268
      3314 8269 3314 8270 3317 8272 3318 8274
      3319 8273 3326 8255
TIME...MOT...LOC 2304Z 255DEG 16KT 3317 8266

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 7, 7:05 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
705 PM EDT FRI JUL 7 2017

GAZ090-102-072330-
Chattahoochee GA-Stewart GA-
705 PM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTAHOOCHEE AND
STEWART COUNTIES UNTIL 730 PM EDT...

At 703 PM EDT...a strong thunderstorm was located 3 miles north of
Omaha. Another strong storm was near Florence Marina State Park.
Both storms were moving east-northeast at 15 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include
Lumpkin, Omaha, Charles, Sanford, Florence Marina State Park,
Westville, Jamestown/south Fort Benning, Louvale and Providence
Canyon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3193 8475 3196 8496 3197 8495 3198 8500
      3197 8504 3199 8505 3214 8505 3218 8501
      3220 8496 3221 8498 3222 8498 3222 8492
      3224 8491 3225 8492 3226 8489 3227 8490
      3230 8480
TIME...MOT...LOC 2303Z 249DEG 13KT 3221 8499 3208 8498

HAIL...0.88IN
WIND...50MPH
Special weather statement, Jul 7, 7:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
713 PM EDT FRI JUL 7 2017

GAZ048-072345-
Newton GA-
713 PM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEWTON COUNTY UNTIL
745 PM EDT...

At 713 PM EDT...a strong thunderstorm was over Oak Hill, or 8 miles
southwest of Covington...moving east at 15 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Covington, Porterdale, Oak Hill and Rocky Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3356 8401 3359 8383 3345 8384 3350 8402
TIME...MOT...LOC 2313Z 280DEG 15KT 3352 8398

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 7, 7:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
713 PM EDT FRI JUL 7 2017

GAZ031-032-072345-
Cobb GA-Paulding GA-
713 PM EDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COBB AND EASTERN
PAULDING COUNTIES UNTIL 745 PM EDT...

At 712 PM EDT...a strong thunderstorm was near Dallas. Another
strong storm was located 2 miles southwest of Lost Mountain Park or
3 mil3s northwest of Powder Springs. Both storms were moving east at
20 mph.

  HAZARD...40 to 50 mph wind...nickel sized hail and frequent cloud
           to ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of these storms include west parts of
Marietta, Dallas, Powder Springs, Austell, Hiram, Lithia Springs,
Due West, Lost Mountain Park, New Hope, Jim R Miller Park and
Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3396 8483 3398 8459 3386 8457 3380 8464
      3381 8469 3387 8486
TIME...MOT...LOC 2312Z 278DEG 17KT 3391 8482 3390 8471

HAIL...0.88IN
WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 9:59 AM EDTSpecial Weather StatementFFCGilmer31 min
Jul 7, 1:11 PM EDTSpecial Weather StatementFFCWilkes49 min
Jul 7, 1:29 PM EDTSpecial Weather StatementFFCTaylor31 min
Jul 7, 2:15 PM EDTSpecial Weather StatementFFCOglethorpe, Wilkes60 min
Jul 7, 2:36 PM EDTSpecial Weather StatementFFCOconee, Oglethorpe39 min
Jul 7, 2:52 PM EDTSpecial Weather StatementFFCGordon38 min
Jul 7, 3:06 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Gordon, Pickens39 min
Jul 7, 3:13 PM EDTSpecial Weather StatementFFCWalton32 min
Jul 7, 3:29 PM EDTSpecial Weather StatementFFCTaliaferro, Wilkes61 min
Jul 7, 3:41 PM EDTSpecial Weather StatementFFCBarrow49 min
Jul 7, 3:47 PM EDTSpecial Weather StatementFFCCobb43 min
Jul 7, 3:51 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Cobb, Paulding39 min
Jul 7, 3:58 PM EDTSpecial Weather StatementFFCGwinnett47 min
Jul 7, 4:11 PM EDTSpecial Weather StatementFFCJasper49 min
Jul 7, 4:15 PM EDTSevere Thunderstorm WarningFFCBarrow, Clarke, Jackson, Oconee26 min
Jul 7, 4:22 PM EDTSpecial Weather StatementFFCOconee, Oglethorpe53 min
Jul 7, 4:29 PM EDTSpecial Weather StatementFFCCobb31 min
Jul 7, 4:37 PM EDTSevere Thunderstorm WarningFFCClarke, Greene, Oconee, Oglethorpe53 min
Jul 7, 4:46 PM EDTSpecial Weather StatementFFCMadison44 min
Jul 7, 5:10 PM EDTSpecial Weather StatementFFCRockdale50 min
Jul 7, 5:23 PM EDTSpecial Weather StatementFFCPike52 min
Jul 7, 5:24 PM EDTSpecial Weather StatementFFCTroup51 min
Jul 7, 5:32 PM EDTSevere Thunderstorm WarningFFCGreene, Taliaferro, Warren, Wilkes43 min
Jul 7, 5:36 PM EDTSpecial Weather StatementFFCButts39 min
Jul 7, 5:52 PM EDTSpecial Weather StatementFFCHarris38 min
Jul 7, 5:53 PM EDTSpecial Weather StatementFFCMorgan52 min
Jul 7, 6:07 PM EDTSevere Thunderstorm WarningFFCButts, Jasper38 min
Jul 7, 6:11 PM EDTSpecial Weather StatementFFCJefferson49 min
Jul 7, 6:23 PM EDTSpecial Weather StatementFFCFayette52 min
Jul 7, 6:31 PM EDTSpecial Weather StatementFFCPaulding44 min
Jul 7, 6:33 PM EDTSpecial Weather StatementFFCTalbot42 min
Jul 7, 6:36 PM EDTSevere Thunderstorm WarningFFCJasper, Morgan, Newton, Putnam39 min
Jul 7, 6:44 PM EDTSpecial Weather StatementFFCOglethorpe31 min
Jul 7, 6:50 PM EDTSpecial Weather StatementFFCJasper25 min
Jul 7, 6:56 PM EDTSevere Thunderstorm WarningFFCJasper, Jones, Putnam49 min
Jul 7, 7:01 PM EDTSpecial Weather StatementFFCFayette29 min
Jul 7, 7:03 PM EDTSpecial Weather StatementFFCNewton27 min
Jul 7, 7:04 PM EDTSpecial Weather StatementFFCStewart26 min
Jul 7, 7:05 PM EDTSpecial Weather StatementFFCStewart25 min
Jul 7, 7:31 PM EDTSpecial Weather StatementFFCJefferson44 min
Jul 7, 7:37 PM EDTSpecial Weather StatementFFCChattahoochee23 min
Jul 7, 7:39 PM EDTSpecial Weather StatementFFCFulton36 min
Jul 7, 7:56 PM EDTSpecial Weather StatementFFCMarion34 min
Jul 7, 7:58 PM EDTSpecial Weather StatementFFCHeard32 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.